Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 5, 2015Chaves County, De Baca County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 5, 2015, 12:47 PM MDT for Chaves County, De Baca County, Lincoln County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2015, 12:47 PM MDT (18:47 UTC)
Expired
May 5, 2015, 1:15 PM MDT
In force
28 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chaves County, NM, De Baca County, NM, Lincoln County, NM

The radar

The Cannon AFB radar (KFDX), 121 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS55 KABQ 051847
SVRABQ
NMC005-011-027-051915-
/O.NEW.KABQ.SV.W.0013.150505T1847Z-150505T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1247 PM MDT TUE MAY 5 2015

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO...
  SOUTHWESTERN DE BACA COUNTY IN EAST CENTRAL NEW MEXICO...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 115 PM MDT

* AT 1244 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH
  OF RAMON...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN LINCOLN...EXTREME
  NORTHERN CHAVES AND EXTREME SOUTHWESTERN DE BACA COUNTIES.

THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 161 AND 172...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND.

&&

LAT...LON 3431 10477 3414 10462 3399 10490 3411 10500
TIME...MOT...LOC 1847Z 230DEG 14KT 3408 10491

HAIL...1.25IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 12:02 PM MDT, 45 minutes earlier.

Area forecast discussion, May 5, 12:02 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT TUE MAY 5 2015

.AVIATION...
18Z TAF CYCLE
ANOTHER ACTIVE DAY WITH LINGERING SHOWERS AND MVFR CIGS ACROSS
WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA AND ISOLD/SCT
THUNDERSTORMS ALREADY DEVELOPING. SHOWERS AND THUNDERSTORMS TO
CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND INTO THE EVENING
THROUGH ABOUT 06Z AND ONCE DEVELOPED MOVEMENT WILL BE MAINLY TO
THE WEST ACROSS WESTERN ZONES AND TO THE NORTHEAST EAST OF THE
CENTRAL MOUNTAINS. MVFR AND POSSIBLY LOCAL IFR CIGS AND
VISIBILITIES AND LOCAL MOUNTAIN OBSCURATIONS WILL ACCOMPANY THE
STRONGEST THUNDERSTORMS AND SHOWERS. LOW CLOUDS AND AREAS OF FOG
ARE LIKELY TONIGHT AND EARLY MORNING WEDNESDAY MAINLY WESTERN AND
NORTHERN ZONES AND LESS LIKELY ACROSS THE EAST. DRIER AND LESS
ACTIVE ON WEDNESDAY WITH SHOWERS LIMITED TO THE NORTHERN HIGH
TERRAIN...WITH BREEZY WEST TO SOUTHWEST WINDS BY MIDDAY.

05

&&

.PREV DISCUSSION...327 AM MDT TUE MAY 5 2015...
.SYNOPSIS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS
AN UPPER LEVEL DISTURBANCE PASSES OVERHEAD. THE STRONGEST STORMS
WILL BE FOUND ACROSS THE FAR EASTERN PLAINS WHERE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE A CONCERN. AFTER
TODAY...MAINLY DRY AND WINDY CONDITIONS ARE IN STORE THROUGH FRIDAY.
HOWEVER...A FEW THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
ACROSS THE FAR EASTERN PLAINS ALONG THE DRYLINE. THE NEXT STORM
SYSTEM LOOKS TO CROSS THE STATE ON SATURDAY...WHICH MAY INCREASE
PRECIPITATION CHANCES ACROSS THE WEST. OTHERWISE... TEMPERATURES
WILL REMAIN NEAR TO BELOW NORMAL FOR THE NEXT SEVEN DAYS.

&&

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE THIS MORNING ACROSS EASTERN
NM AHEAD OF UPPER LEVEL LOW WHICH IS NOW CENTERED IN THE VICINITY OF
FLAGSTAFF. THIS CURRENT ACTIVITY SHOULD LARGELY PUSH EAST OF THE
TEXAS BORDER BY 12-14Z AND ALLOW FOR A SHORT BREAK BEFORE THE NEXT
ROUND BEGINS. WITH STRONG FORCING AND LITTLE TO NO INHIBITION...
STORMS SHOULD DEVELOP EARLY...PERHAPS BY 17Z...ALONG OR JUST EAST OF
HIGHER TERRAIN AND/OR ALONG REMNANT BOUNDARIES. BEST INSTABILITY
REMAINS ACROSS THE FAR EASTERN PLAINS WHERE CAPE VALUES MAY APPROACH
2000 J/KG. THUS STORMS MAY INITIATE NEAR THE CENTRAL MTN CHAIN...BUT
INCREASE IN STRENGTH AS THEY MOVE INTO BETTER MOISTURE AND
INSTABILITY. LOW LEVEL WINDS LOOK TO VEER TO AROUND TO THE SW BY
EARLY AFTERNOON AS THE TROUGH AXIS MOVES EASTWARD AND DRIER WESTERLY
FLOW MOVES INTO THE AREA. PRIOR TO THE DRY AIR MOVING IN...PWATS
WILL REMAIN NEAR 1 INCH...OR BETTER THAN 200 PERCENT OF NORMAL FOR
THIS TIME OF YEAR. THUS...A HEAVY RAIN THREAT WILL CONTINUE TO EXIST
WITH THESE STORMS. AREAS THAT HAVE ALREADY RECEIVED SIGNFICANT
AMOUNTS OF RAIN WILL BE THE MOST SUSCEPTIBLE TO ADDITIONAL FLOODING.
THIS INCLUDES THE CLOVIS AREA WHERE UP TO 5 INCHES OF RAIN FELL
YESTERDAY. THE FLASH FLOOD WATCH REMAINS INTACT THROUGH 00Z AND ANY
SEVERE WEATHER IS MOST LIKELY TO OCCUR BETWEEN NOON AND 6PM.

MEANWHILE ACROSS WESTERN AND CENTRAL NM...ANOTHER ROUND OF SCATTERED
TO NUMEROUS THUNDERSTORMS WILL DEVELOP. THIS AREA WILL BE UNDER THE
COLD CORE OF THE LOW...THUS A FEW STORMS MAY CONTAIN SOME SMALL HAIL
AND HEAVY RAIN. A COLD CORE FUNNEL IS ALSO NOT OUT OF THE QUESTION.

BRIEF SHORTWAVE RIDGING WILL OCCUR ON WEDNESDAY BEFORE SOUTHWESTERLY
FLOW INCREASES AHEAD OF THE NEXT STORM SYSTEM. A 996 MB SURFACE LOW
ACROSS SE CO WILL ALLOW FOR WINDS TO INCREASE ACROSS THE PLAINS.
OTHERWISE MUCH DRIER CONDITIONS AS THE DRY SLOT MOVES OVERHEAD AND
SOME DRY AIR MIXES DOWN TO THE SURFACE. BEST CHANCE FOR A FEW STORMS
WILL BE ACROSS THE NW OR NC NM.

THE DRYLINE WILL SLOSH BACK WESTWARD WEDNESDAY NIGHT AND THIS WILL
BE A THEME FOR THE REST OF THE WEEK. THE NEXT LOW PRESSURE SYSTEM
LOOKS TO DIVE MUCH FURTHER SOUTH THAN PREVIOUSLY INDICATED. IT
APPEARS IT MAY ACTUALLY REMAIN A CLOSED LOW AS IT CROSSES NORTHERN NM
ON SATURDAY. IF THE LOW DOES INDEED DIVE THAT FAR SOUTH...EXPECT THE
DRYLINE TO RETREAT WESTWARD INTO EASTERN NM EACH NIGHT AND THEN MIX
BACK EASTWARD EACH DAY. WITH THAT...WILL COME A CHANCE FOR A FEW
STORMS NEAR THE TEXAS BORDER EACH AFTERNOON. ELSEWHERE...IT WILL BE
MAINLY DRY AND BREEZY UNTIL SATURDAY WHEN BETTER CHANCES OF PRECIP
WILL EXIST AS LOW SHIFTS OVERHEAD.

34

&&

.FIRE WEATHER...
NO WIDESPREAD FIRE WEATHER CONCERNS THROUGH THE FORECAST PERIOD.
SMALL AREAS OF MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE FRIDAY AND SATURDAY.

IT WAS A WET MONDAY ACROSS THE FORECAST AREA...ESPECIALLY IN THE
EAST. AROUND FIVE INCHES OF RAIN FELL AT THE CANNON AIR FORCE BASE.
THE UPPER LOW CAUSING ALL THIS RAIN IS NOW OVER AZ. IT WILL TRACK
NORTHEAST ACROSS THE FOUR CORNERS AREA TODAY. A DRY SLOT IS EVIDENT
ON SATELLITE IMAGES ACROSS SOUTHWEST NM AND IT WILL CONTINUE ACROSS
SOUTHERN NM TODAY. SHOWER AND THUNDERSTORM COVERAGE WILL BE LESS
TODAY COMPARED TO MONDAY. BUT PLENTY OF LOW LEVEL MOISTURE IS STILL
AROUND ALONG WITH A VERY UNSTABLE AIRMASS...ESPECIALLY IN THE EAST.
SO ANOTHER ACTIVE DAY ON TAP WITH THE POTENTIAL FOR SEVERE STORMS
NEAR THE TX BORDER. SOME OF THE RAIN WILL BE HEAVY AS WELL WITH
FLASH FLOODING A CONCERN...ESPECIALLY FOR PLACES HIT HARD MONDAY.
SOME OF THE STORMS WILL PRODUCE SMALL HAIL AS TEMPERATURES ALOFT
WILL BE QUITE COLD FOR EARLY MAY. MIN RH VALUES WILL ONLY DROP TO
BETWEEN 40 AND 60 PERCENT TODAY WHILE VENT RATES WILL BE MOSTLY
EXCELLENT.

A DRYING TREND REMAINS ON TRACK FOR THE REST OF THE WEEK. HIGH
TEMPERATURES WILL WARM TO WITHIN SIX OR SEVEN DEGREES EITHER SIDE
OF NORMAL WEDNESDAY THROUGH FRIDAY. THERE WILL STILL BE SHOWERS AND
A FEW STORMS OVER THE NORTHWEST THIRD OF THE STATE WEDNESDAY AND
NEAR THE TX BORDER ON THURSDAY ALONG A POTENTIAL DRYLINE.

MODELS CONTINUE TO TREND FARTHER SOUTH WITH A UNSEASONABLY DEEP
CLOSED LOW DROPPING SOUTH THROUGH CALIFORNIA THURSDAY INTO FRIDAY.
INCREASING SOUTHWEST WINDS AHEAD OF THE STORM MAY RESULT IN A FEW
HOURS OF CRITICAL CONDITIONS FOR THE LOWER RIO GRANDE VALLEY FRIDAY
AFTERNOON...AND BORDERLINE CRITICAL CONDITIONS OVER A SMALL AREA OF
THE EASTERN PLAINS SATURDAY. VENTILATION RATES WILL GENERALLY REMAIN
IN THE GOOD TO EXCELLENT RANGE DURING THIS TIME.

THE ABOVE MENTIONED STORM WILL BRING COOLER AND WETTER CONDITIONS
BACK TO NM FOR FRIDAY NIGHT INTO THE WEEKEND. THE STORM SHOULD LIFT
NORTHEAST INTO CO SUNDAY...BRINGING SOME DRYING AND WARMING TO THE
AREA. THIS TREND WILL CONTINUE ON MONDAY. AN ACTIVE DRY LINE MIGHT
SET UP TUESDAY ACROSS THE EAST.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ535>538.

&&
Hazardous weather outlook, May 5, 5:17 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT TUE MAY 5 2015

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT TUE MAY 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR
EASTERN PLAINS OF NEW MEXICO THIS AFTERNOON. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS. HEAVY RAIN MAY ACCOMPANY ANY
OF THESE STORMS...THOUGH THE RISK FOR FLASH FLOODING IS GREATEST
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. THUNDERSTORMS ALONG
AND WEST OF THE RIO GRANDE VALLEY ARE NOT EXPECTED TO BE
SEVERE...BUT MAY CONTAIN SMALL HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...FLASH FLOODING
AND RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

34

In the hours before

Local storm report, May 5, 10:39 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 AM MDT TUE MAY 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLASH FLOOD      9 NE CLOVIS             34.50N 103.10W
05/05/2015                   CURRY              NM   DEPT OF HIGHWAYS

&&

EVENT NUMBER ABQ1502188

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:02 PM MDTFlash Flood WarningABQCurry3 hr
May 4, 8:16 PM MDTAreal Flood AdvisoryABQRoosevelt89 min
May 4, 9:00 PM MDTAreal Flood AdvisoryABQCurry2 hr
May 5, 12:30 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Lincoln30 min
May 5, 1:01 PM MDTSpecial Weather StatementABQChaves29 min
May 5, 1:11 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel22 min
May 5, 1:18 PM MDTSpecial Weather StatementABQQuay57 min
May 5, 1:20 PM MDTSpecial Weather StatementABQChaves55 min
May 5, 1:23 PM MDTSpecial Weather StatementABQDe Baca, Guadalupe22 min
May 5, 1:31 PM MDTSpecial Weather StatementABQChaves44 min
May 5, 1:41 PM MDTSevere Thunderstorm WarningABQChaves49 min
May 5, 1:48 PM MDTSpecial Weather StatementABQDe Baca57 min
May 5, 1:57 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay33 min
May 5, 2:15 PM MDTSpecial Weather StatementABQChaves60 min
May 5, 2:19 PM MDTSpecial Weather StatementABQQuay56 min
May 5, 2:36 PM MDTSpecial Weather StatementABQ9 min
May 5, 2:42 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel32 min
May 5, 2:52 PM MDTAreal Flood AdvisoryABQCurry113 min
May 5, 2:52 PM MDTSpecial Weather StatementABQRoosevelt38 min
May 5, 3:08 PM MDTSpecial Weather StatementABQValencia37 min
May 5, 3:20 PM MDTSpecial Weather StatementABQCurry, Quay, Roosevelt40 min
May 5, 4:04 PM MDTSpecial Weather StatementABQQuay26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.